Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 271, NWS Goodland, KS

August 14, 2008Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2008, 12:48 AM CDT for Graham County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 12:48 AM CDT (05:48 UTC)
Expired
Aug 14, 2008, 1:15 AM CDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Graham County, KS

The radar

The Grand Island radar (KUEX), 163 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 12:56 AM CDTTSTM WND GST 68Hill City, KS
Aug 14, 1:06 AM CDTTSTM WND GST 708 Nne Wakeeney, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 140548
SVRGLD
KSC065-140615-
/O.NEW.KGLD.SV.W.0271.080814T0548Z-080814T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1248 AM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS...

* UNTIL 115 AM CDT

* AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 80
  MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF HILL CITY...MOVING
  SOUTHEAST AT 62 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN GRAHAM COUNTY AROUND 100 AM CDT...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3955 9964 3935 9957 3914 9959 3912 9961
      3912 9979 3911 9981 3911 9997 3926 10016
TIME...MOT...LOC 0548Z 328DEG 54KT 3926 9983

$$

MCGUIRE
1 follow-up statement
000 
WWUS53 KGLD 140616
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 AM MDT THU AUG 14 2008

KSC065-140626-
/O.EXP.KGLD.SV.W.0271.000000T0000Z-080814T0615Z/
GRAHAM KS-
116 AM CDT THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR GRAHAM COUNTY HAS EXPIRED...

HEAVY RAIN AND GUSTY WINDS WILL REMAIN POSSIBLE ACROSS SOUTHERN 
GRAHAM COUNTY AS THE STORM CONTINUES TO MOVE SOUTHEAST AWAY FROM THE 
AREA.

LAT...LON 3955 9964 3935 9957 3914 9959 3912 9961
      3912 9979 3911 9981 3911 9997 3926 10016
TIME...MOT...LOC 0548Z 328DEG 54KT 3926 9983

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:00 AM CDT, 48 minutes earlier.

Area forecast discussion, Aug 14, 12:00 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1100 PM MDT WED AUG 13 2008

.DISCUSSION...
220 PM MDT WED AUG 13 2008

17Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED NORTHWEST FLOW ALOFT
ACROSS THE CWA...WITH A SMALL SHORT WAVE TROUGH MOVING ACROSS
SOUTHERN NEBRASKA. A LARGER AND STRONGER TROUGH WAS LOCATED JUST TO
THE NORTH OF THE MONTANA/CANADA BORDER. AT THE SFC...RIDGE WAS
SLIDING TO THE SOUTHEAST OF THE AREA AS TROUGH DEVELOPED ACROSS
EASTERN COLORADO.

TONIGHT...MAIN CONCERN FOR THE PERIOD WILL BE PRECIPITATION CHANCES
AND COVERAGE OVERNIGHT. NAM AND GFS VERY DIFFERENT OVERNIGHT WITH
NAM MUCH MORE AGGRESSIVE DEVELOPING THUNDERSTORMS ACROSS THE AREA.
PATTERN LOOKS SIMILAR TO THE PAST FEW DAYS WITH AREA OF SFC
CONVERGENCE ALONG WESTERN FRINGE OF AREA. TDS MUCH LOWER THAN
PREVIOUS DAYS...AND WITH TEMPS ALOFT SIMILAR TO THOSE YESTERDAY AM
CONCERNED THAT CAPPING MAY INHIBIT WIDESPREAD THUNDERSTORMS AND AT
THIS POINT THINK NAM MAY NE A BIT OVERDONE. NEXT SHORTWAVE TROUGH
NOT EXPECTED TO IMPACT THE CWA UNTIL TOMORROW MORNING...AND ALTHOUGH
LLJ DOES GET GOING TONIGHT POINT SOUNDINGS SUGGEST CAPPING ABOVE
THIS LEVEL WILL BE STRONG. SREF POPS REMAIN ARE IN THE 70-90 PERCENT
RANGE TONIGHT HOWEVER...SO CONFIDENCE ON IT REMAINING DRY ARE NOT
HIGH EITHER. FOR NOW ARE GOING TO KEEP MID RANGE POPS AND WATCH HOW
AFTERNOON DEVELOPS BEFORE MAKING A FINAL CALL.

TOMORROW-TOMORROW NIGHT...FIRST SHORT WAVE TROUGH WILL MOVE EAST
ACROSS THE AREA AFTER 12Z...WHILE STRONGER SHORT WAVE TROUGH DIVES
TO THE SOUTH ACROSS WYOMING. LARGE SCALE FORCING FOR ASCENT WILL
OVERSPREAD THE AREA AHEAD OF THE TROUGH AS COLD FRONT SLIDES SOUTH
ACROSS THE AREA. BEST CORRELATION OF UPPER FORCING AND SFC BASED
INSTABILITY WILL OCCUR BTWN 18Z AND 00Z AHEAD OF THE COLD
FRONT...AND WILL FOCUS HIGHEST POPS IN THIS TIME FRAME. BOTH NAM AND
GFS QUICKLY MOVE THE FRONT THROUGH THE AREA...WITH NEARLY THE ENTIRE
AREA POST FRONTAL BY 00Z. DIV Q FIELDS ALSO INDICATE WIDESPREAD
FORCING FOR SUBSIDENCE ACROSS THE AREA...AND ALTHOUGH MODELS HOLDING
ONTO PRECIPITATION THROUGH THE NIGHT...AM LESS OPTIMISTIC ABOUT THIS
PERIOD. WILL LINGER SOME HIGHER POPS ACROSS THE EASTERN AND SOUTHERN
FRINGE OF THE AREA EARLY TO ACCOMMODATE TIMING DIFFERENCES.

FRIDAY-SATURDAY...STRONG TROUGH WILL BEGIN TO MOVE INTO NORTHERN
COLORADO AND WILL SLOWLY MOVE TO THE SOUTHEAST THROUGH THE PERIOD.
DIFFERENCES BEGIN TO EMERGE WITH HOW FAST THE TROUGH MOVES
THROUGH...WITH THE NAM CONSIDERABLY SLOWER THAN THE GFS. SREF MEAN
GENERALLY FAVORS THE MORE PROGRESSIVE GFS SO FAVORED THIS SOLUTION
THROUGH THE PERIOD. WITH LOW TAKING A MORE WESTWARD
TRACK...STRONGEST AND DEEPEST FORCING FOR ASCENT WILL GENERALLY BE
WEIGHTED ACROSS THE WESTERN CWA...WITH MOST OF THE FORCING REMAINING
WEST OF THE AREA. ADJUSTED POPS TO BE WEIGHTED MORE IN THE
WEST...CLOSER TO THE H5 LOW. BY SATURDAY...DIFFERENCES IN MODEL
SOLUTIONS BEGIN TO LOWER CONFIDENCE IN FORECAST. NAM CONTINUES TO
HOLD LOW ALONG THE ROCKIES...WHILE GFS HAS LOW CENTERED OVER
SOUTHEAST COLORADO. WITH SUCH DIFFERENCES IN POSITION...NOT GOING TO
TRY TO PINPOINT MOST LIKELY AREA OF PRECIP AND WILL JUST KEEP CHANCE
POPS EVERYWHERE.

IN THE EXTENDED...PRIMARY CONCERN FOR THE PERIOD WILL BE THE SPEED
AND TRACK OF CLOSED H5 LOW THAT WILL MOVE ACROSS THE AREA DURING THE
START OF THE PERIOD. 12Z GFS MUCH MORE PROGRESSIVE WITH THIS SYSTEM
THAN OVERNIGHT ECMWF...WHICH IS A DEPARTURE FROM 00 AND 06Z GFS. 00Z
ENSEMBLE MEMBERS GENERALLY SUPPORT THE 12Z SOLUTION HOWEVER...SO
GENERALLY WENT WITH GFS IDEA OF A QUICKER END TO PRECIPITATION AND
BRINGING BACK WARMER TEMPS SOONER. EVEN WITH QUICKER
SOLUTION...WOULD EXPECT COOLER TEMPS TO LINGER IN THE EAST THROUGH
THE PERIOD.

JRM
&&

.AVIATION...
1057 PM MDT WED AUG 13 2008

FOR THE 06Z TAFS...CONVECTION MADE IT INTO KMCK BUT SHOULD BE OUT
OF THE TERMINAL BY THE START OF THE TAF CYCLE. ANTICIPATE VFR
CONDITIONS WITH GENERALLY LIGHT AND VARIABLE WINDS OVERNIGHT
TONIGHT. NEXT SHORTWAVE TROUGH MOVES INTO THE AREA BY AROUND
MIDDAY THURSDAY. HAVE GONE AHEAD AND PULLED PRECIP BACK OUT OF THE
TAF BUT MAINTAINED MENTION OF POSSIBLE CONVECTION WITH CB CLOUD
GROUP AS AREAL COVERAGE AND EXACT TIMING ARE UNCERTAIN. KMCK COULD
SEE MVFR CIGS AS PRECIP COMES TO AN END AROUND 03Z FRIDAY MORNING.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 13, 12:00 PM CDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT WED AUG 13 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1100 AM MDT WED AUG 13 2008 /1200 PM CDT WED AUG 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE
AREA THIS AFTERNOON INTO THE OVERNIGHT HOURS AS UPPER LEVEL
DISTURBANCES MOVE THROUGH THE AREA FROM THE NORTHWEST.
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE
AREA THURSDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE
AREA FROM THE NORTH. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREAT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND
SATURDAY. THE ATMOSPHERE WILL NOT BE AS UNSTABLE SO THAT THE MAIN
THREAT WILL BE CLOUD TO GROUND LIGHTNING WITH ANY ISOLATED
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DDT

In the hours before

Local storm report, Aug 13, 8:54 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 NNW JOES              39.70N 102.71W
08/13/2008  M1.25 INCH       YUMA               CO   TRAINED SPOTTER

            COCORAHS OBSERVER REPORTS QUARTER TO HALF DOLLAR SIZE
            HAIL.

&&

FOLTZ
Local storm report, Aug 13, 9:00 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             3 E JOES                39.65N 102.62W
08/13/2008  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

KJAMES
Special weather statement, Aug 13, 10:17 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
917 PM MDT WED AUG 13 2008

KSZ013-027-140400-
SHERMAN-WALLACE-
917 PM MDT WED AUG 13 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...

AT 914 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RULETON...AND MOVING SOUTHEAST AT 36 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 3 AND 27.

DLF
Special weather statement, Aug 13, 10:24 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
924 PM MDT WED AUG 13 2008

NEZ080-140415-
HITCHCOCK-
1024 PM CDT WED AUG 13 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF PALISADE...AND MOVING SOUTHEAST
AT 32 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

DLF
Special weather statement, Aug 13, 11:09 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1009 PM MDT WED AUG 13 2008

KSZ027-028-042-140445-
LOGAN-WALLACE-WICHITA-
1109 PM CDT WED AUG 13 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...LOGAN
COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL
KANSAS...

AT 1005 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF WALLACE...AND MOVING
SOUTHEAST AT 44 MPH.  WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE
WITH THIS THUNDERSTORM.

DLF
Special weather statement, Aug 13, 11:27 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1027 PM MDT WED AUG 13 2008

KSZ028-042-140500-
LOGAN-WICHITA-
1127 PM CDT WED AUG 13 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS AND LOGAN
COUNTY IN WEST CENTRAL KANSAS...

AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTH OF MARIENTHAL...AND MOVING
SOUTHEAST AT 36 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:45 PM CDTSevere Thunderstorm WarningGLDSherman35 min
Aug 13, 10:44 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace28 min
Aug 13, 10:53 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.